Alert archive / Oregon / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Medford, OR

May 18, 2006Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at May 18, 2006, 1:49 PM PDT for Klamath County, Oregon. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2006, 1:49 PM PDT (20:49 UTC)
Expired
May 18, 2006, 2:18 PM PDT
In force
29 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Klamath County, OR

The radar

The Medford radar (KMAX), 78 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 182050
SVRMFR
ORC035-182130-
/O.NEW.KMFR.SV.W.0003.060518T2049Z-060518T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
149 PM PDT THU MAY 18 2006

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON
  THIS INCLUDES THE CITY OF KLAMATH FALLS

* UNTIL 230 PM PDT

* AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KLAMATH FALLS...AND MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF MODOC POINT BY 225 PM PDT

LAT...LON 4224 12205 4215 12180 4249 12149 4261 12182

$$

SVEN
1 follow-up statement
000 
WWUS56 KMFR 182118
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
215 PM PDT THU MAY 18 2006

ORC035-182125-
/O.CAN.KMFR.SV.W.0003.000000T0000Z-060518T2130Z/
KLAMATH OR-
215 PM PDT THU MAY 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KLAMATH COUNTY IS
CANCELLED...

DOPPLER RADAR HAS INDICATED THAT THE THUNDERSTORM NORTH TO NORTHWEST 
OF KLAMATH FALLS HAS DECREASED IN STRENGTH AND DOES NOT APPEAR TO BE 
A DANGEROUS STORM AT THIS TIME. 

BRIEF HEAVY RAIN WITH GUSTY WINDS ARE STILL POSSIBLE WITH THIS STORM.

LAT...LON 4224 12205 4215 12180 4249 12149 4261 12182

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:50 AM PDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 18, 8:50 AM PDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
850 AM PDT THU MAY 18 2006

.DISCUSSION...AN UPDATE IS NOT NECESSARY. ONE LAST SUMMER-LIKE DAY
TODAY BEFORE WE RETURN TO MORE TYPICAL CONDITIONS FOR FRIDAY INTO
NEXT WEEK.

.PREV DISCUSSION...INFRARED SATELLITE IMAGERY SHOWS LOW CLOUDS
SPREADING INTO THE COQUILLE VALLEY AND FOG ALONG THE COAST. AFTER
WIDESPREAD THUNDERSTORM ACTIVITY YESTERDAY AFTERNOON...THE CLOUDS
HAVE MOSTLY DISSIPATED...BUT LOW LEVEL MOISTURE AND INSTABILITY
REMAIN IN PLACE FOR ANOTHER ROUND OF THUNDERSTORMS LATER TODAY. ONCE
AGAIN THE FOCUS WILL BE IN THE EASTERN HALF OF THE FORECAST
AREA...BUT WITH A 700 MB THETA RIDGE NOSING INTO JACKSON AND
SISKIYOU COUNTIES AND LI VALUES WELL INTO NEGATIVE TERRITORY IT
LOOKS LIKE THUNDERSTORMS WILL POP UP OVER THE CASCADES AND SISKIYOUS
THIS AFTERNOON. SMALL HAIL WAS REPORTED IN SOME OF THE THUNDERSTORMS
WEDNESDAY AND IT CERTAINLY APPEARS POSSIBLE AGAIN TODAY.

IT WILL BE A LITTLE COOLER TODAY AS THE UPPER RIDGE SLIDES EASTWARD
BUT STILL ABOUT 10 DEG ABOVE NORMAL. SPRING-LIKE TEMPERATURES WILL
RETURN THIS WEEKEND AS AN UPPER LEVEL TROUGH IN THE EASTERN PACIFIC
DEEPENS AND MOVES CLOSER TO THE WEST COAST...BRINGING WITH IT MUCH
COOLER AIR. THE COOLER AIR ALOFT WILL INCREASE INSTABILITY ACROSS
THE REGION AND SOUTHERLY FLOW WILL PUMP MORE MOISTURE NORTHWARD INTO
OUR AREA. THIS WILL CREATE WIDESPREAD CONVECTION...MAINLY IN THE
FORM OF RAIN SHOWERS WITH A SPRINKLING OF THUNDERSTORMS POSSIBLE.
WHILE TIMING AND COVERAGE ASSOCIATED THE SHOWERS IS FAIRLY UNCERTAIN
DUE TO LESS THAN IDEAL RUN-TO-RUN CONSISTENCY IN THE MODEL GUIDANCE
ALL THE INGREDIENTS ARE IN PLACE SO A BROAD BRUSH APPROACH IS THE
BEST COURSE OF ACTION TO HIGHLIGHT SEVERAL DAYS OF SLIGHT CHANCE TO
CHANCE PROBABILITIES FOR SHOWERS...STARTING FRIDAY AND LASTING INTO
WHAT LOOKS LIKE TUESDAY OR WEDNESDAY BEFORE THE UPPER LEVEL TROUGH
STARTS TO WEAKEN AND MOVE OUT OF THE PICTURE.

THE ALTERNATE SCENARIO IS FOR THE UPPER TROUGH TO PUSH FURTHER SOUTH
FORMING A CUT OFF LOW OFF THE CALIFORNIA COAST...WHICH COULD KEEP
THINGS FAIRLY DRY...IF THE UPPER LOW STAYS FAR ENOUGH SOUTH. BUT THAT
SCENARIO IS NOT FAVORED BY THE LATEST SET OF MODEL GUIDANCE SO WILL
CONTINUE WITH COOLER TEMPERATURES...PARTLY TO MOSTLY CLOUDY SKIES...
AND SCATTERED SHOWERS.

&&

.AVIATION...GENERALLY VFR CONDITIONS INLAND THIS MORNING EXCEPT IN
THE COQUILLE BASIN AND THE UMPQUA VALLEY NEAR THE COAST. LOW CLOUDS
AND FOG ALONG THE COASTLINE. CONVECTIVE BUILDUPS OVER THE CASCADES
AND SISKIYOUS LATER THIS MORNING...WITH ISOLATED THUNDERSTORMS
DEVELOPING IN THE AFTERNOON AND EVENING FROM ABOUT THE JOSEPHINE/
JACKSON COUNTY LINE EASTWARD.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.

&&

DW
Hazardous weather outlook, May 17, 5:31 PM PDT, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
531 PM PDT WED MAY 17 2006

ORZ029-180045-
KLAMATH BASIN-
531 PM PDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

INCREASED INSTABILITY THIS AFTERNOON HAS TRIGGERED THUNDERSTORM
DEVELOPMENT WHICH HAVE REACHED WARNING LEVELS IN THE KLAMATH BASIN...
A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED...SEE WWUS56 MESSAGE
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BUNKER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:21 PM PDTSevere Thunderstorm WarningMFRKlamath24 min
May 17, 5:50 PM PDTSevere Thunderstorm WarningMFRKlamath25 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.